Immune checkpoint inhibitors (ICPIs) enhance treatment response while minimizing toxicities for patients with cancer. However, education is key to managing the therapies’ unique adverse events (AEs). During a session for the ONS 46th Annual Congress™, Marianne Davies, DNP, ACNP, FAAN, of the Yale Comprehensive Cancer Center, Smilow Cancer Hospital at Yale New Haven Hospital, and the Yale University School of Nursing, and Laura S. Wood, RN, MSN, OCN®, of Cleveland Clinic Cancer Center, provided oncology nurses with a foundation for evaluating and grading AEs in immuno-oncology.
Unleashing the Immune System With Immune Checkpoints
Davies described how ICPIs enable the body to fight cancer. “Immune checkpoints unleash the body's immune system, allowing it to naturally attack cancer cells,” she said. “This is different than standard cytotoxic chemotherapy.”
As a result, the therapies offer new treatment options for patients with many different malignancies. “Combinating chemotherapy or targeted agents with ICPIs provide opportunity to enhance response to treatment with minimal overlap of dose limiting toxicities,” Davies said.
ICPI combinations include:
- Two checkpoint inhibitors: ipilimumab plus nivolumab
- Checkpoint inhibitor plus chemotherapy: pembrolizumab, atezolizumab, and durvalumab
- Checkpoint inhibitor plus targeted therapy: pembrolizumab plus axitinib, pembrolizumab plus lenvatinib, avelumab plus axitinib, and atezolizumab plus bevacizumab
The approach is best suited for patients with bulky disease, rapidly progressing cancer, or prior response to therapy.
Nursing Considerations for ICPIs
Patient education should include how the immune system works, potential immune-related AEs (irAEs), timing of onset, signs and symptoms to report, and treatment expectations, Davies said. Because the agents’ effect on reproductive function is not known, patients of reproductive age should use effective birth control during treatment and avoid breastfeeding for at least five months after the final dose.
Preparing both staff and patients for telephone triage communication is essential because identifying irAEs early may minimize their severity and keep patients on treatment. Provide tools to distinguish patients who can be treated at home from those who require hospitalization. Considerations for telephone triage include:
- Patients’ ability to report symptoms or follow instructions
- Level of urgency
- Language barriers, cognitive deficits, alcohol and drug use, and comorbidities
- Distance from clinic and access to transportation
- Available support and resources for following guidelines
Assessing and Grading irAEs
Because ICPIs mobilize the immune system, Davies cautioned that some of the targets may share similarities to normal healthy cells. “The signs and symptoms will mimic autoimmune inflammation of those cells,” Davies said.
“Nurses are usually at the front line of patient care either in the clinic or through telephone triage to assess patients’ symptoms and qualify changes in the patients’ status,” she added. The most common irAEs include fatigue, pruritis, rash, nausea, anorexia, pyrexia, and infusion reactions. Onset may vary from immediately after the first dose to months or years after the last dose.
“The Common Terminology Criteria for Adverse Events (CTCAE) provides nurses with a standardized language for assessing side effects during patient interactions and reporting irAEs to other providers,” Wood said. “The CTCAE criteria defines the severity (grade) of irAEs, which is then used to determine appropriate testing and interventions.”
Finally, an interprofessional approach is crucial for effective patient care. “Because irAEs can affect any organ, oncology providers may need the assistance of other subspecialists in the evaluation and management of the toxicity to assure safe management. Nurses are key to the navigation and coordination of these additional services,” Davies said.